Chloroquine-induced Acute Dystonic Reactions after a Standard Therapeutic Dose for Uncomplicated Malaria

Olusegun A. Busari, Joseph Fadare, Segun Agboola, Olusegun Gabriel, Olayide Elegbede, Yusuf Oladosu

Abstract


Acute dystonic reactions (ADR) are extrapyramidal effects that usually occur after the initiation of a wide variety of drugs or triggering factors besides neuroleptics. We report the case of a 54-year-old man who was admitted with an approximately 10-hour history of muscle twitching around the eyes, face and neck after he took the first dose of oral chloroquine phosphate (1 g [600 mg base]) prescribed for uncomplicated malaria. He was given intravenous diazepam (10 mg statum) followed by 10 mg of oral diazepam 3 times a day. The symptoms improved within 30 minutes of treatment, and he was discharged 14 hours later after a complete recovery.



Keywords


Dystonia; Reactions, acute; Malaria; Chloroquine; Administration, Oral; Case Report; Nigeria

Full Text:

PDF

Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.

Sultan Qaboos University Medical Journal, College of Medicine and Health Sciences, Sultan Qaboos University, PO Box 35, Postal Code 123, Al-Khod, Muscat, Oman

ISSN (Print edition): 2075-051X ISSN (Internet edition): 2075-0528

Copyright SQUMJ 2019. This journal and its content is licensed under a Creative Commons Attribution No Derivatives 4.0 International license.

Flag Counter